California, 2004

Wildfire in California, July 17 to 21, 2004

July 17 to 21, 2004 · NWS LOX · 2 events in 2 counties and zones

The Foothill Fire, which was located southeast of the city of Newhall, burned 6,060 acres of land in the Angeles National Forest. The Foothill Fire was started when a Red Tailed Hawk was electrocuted by a power line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The Foothill Fire, which was located southeast of the city of Newhall, burned 6,060 acres of land in the Angeles National Forest. The Foothill Fire was started when a Red Tailed Hawk was electrocuted by a power line. Fire officials estimated the total cost to fight the Foothill and Crown fires at over 10 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 17, 8:20 AM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 17, 8:20 AM PST, 3 hours 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
920 AM PDT SAT JUL 17 2004

.SHORT TERM...VERY SIMILAR SITUATION TODAY AS PAST 3 OR 4 DAYS.
TROPICAL MOISTURE STREAMING IN FROM THE SOUTHEAST CONTINUES TO BE
FOCUSED AT MID AND HIGH LEVELS WITH VERY LITTLE IN THE LOW LVLS. IN
ADDITION, AIRMASS CONTINUES TO BE VERY STABLE, PREVENTING CLOUDS
FROM DEVELOPING VERTICALLY. ALTHOUGH YESTERDAYS MODELS SEEMED TO
SHOW BETTER INSTABILITY TODAY, THE 12Z RUNS HAVE AGAIN BACKED OFF
THAT FORECAST (AS THEY HAVE THE PAST FEW DAYS) AND IT REALLY DOES
NOT LOOK FAVORABLE FOR CONVECTION AGAIN TODAY. WILL LEAVE THE
FORECAST ALONE TODAY, BUT IF THINGS DONT LOOK GOOD BY THE AFTERNOON
FORECAST ISSUANCE (AS I SUSPECT THEY WONT) WELL STRIP OUT THE POPS
FOR TODAY. HOWEVER, MODELS AGAIN SHOWING BETTER INSTABILITY TOMORROW
BUT IM STARTING TO LOSE FAITH IN THE DAY 2 STABILITY FORECASTS.
ILL PROBABLY LEAVE IN SLIGHT CHANCE POPS SUNDAY BUT WITH CONFIDENCE
IS DEFINITELY LOWER THAN THE 20 POPS WOULD INDICATE.

ANOTHER WARM DAY TODAY WITH SOUNDINGS AND GRADIENTS VERY SIMILAR TO
FRIDAY. ONLY CLOUD COVER WILL KEEP TEMPS FROM REACHING FRIDAYS
LEVELS AND AT THIS POINT THERE ISNT MUCH IN THE WAY OF CLOUDS. SO
EXPECT SIMILAR HIGHS TODAY.

ALTHOUGH PREVIOUS MODEL RUNS HAD INDICATED SOME COOLING OVER THE
NEXT COUPLE DAYS, THE 12Z RUNS SHOWED LOW LVLS ESSENTIALLY
UNCHANGED. THE ONLY COOLING INFLUENCE WE MAY GET WOULD BE FROM A
MORE WIDESPREAD MARINE LYR, HOWEVER EVEN THATS LOOKING QUESTIONABLE
NOW WITH OCEAN TEMPS SEVERAL DEGREES WARMER THAN NORMAL. ALSO,
PRESENCE OF MID AND HIGH CLOUDS WILL INHIBIT MARINE LYR DEVELOPMENT.
MAY HAVE TO TRIM BACK ON COOLING TREND OVER THE NEXT FEW DAYS.

A WEAK TROF WILL PUSH TOWARDS THE COAST BY MONDAY, HOWEVER ITS
IMPACT MAY BE CONFINED TO PUSHING THE MID AND HIGH MOISTURE TO THE
EAST. HEIGHTS ALOFT REALLY DONT CHANGE MUCH AND GRADIENTS REMAIN
ABOUT THE SAME. LATEST MOS GUIDANCE STILL SHOWS A FEW DEGREES OF
COOLING EACH OF THE NEXT COUPLE DAYS, BUT THIS MAYBE OVERDONE.

.LONG TERM...THE TROUGH WILL LINGER JUST OFF THE COAST THROUGH AT
LEAST WED...KEEPING THE FLOW SWLY...AND LIKELY HOLDING MONSOONAL
MSTR AT BAY. TEMPS WILL CHANGE LITTLE TUE AND WED. THE UPPER HIGH
NEAR THE FOUR CORNERS AREA MAY BUILD BACK TOWARD THE FCST AREA THU
AND FRI...AND THE FLOW ALF MAY TURN MORE SELY ONCE AGAIN. THIS COULD
SET THE STAGE FOR AN INTRUSION OF MONSOONAL MSTR INTO THE AREA BY
THU OR FRI. TEMPS WILL LIKELY BEGIN TO GRADUALLY RISE AGAIN LATE IN
THE WEEK AS WELL.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Jul 17, 5:00 AM PST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT JUL 17 2004

CAZ034>041-044>047-051>054-059-087-088-181300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING IN THE MOUNTAINS AND ACROSS THE ANTELOPE VALLEY. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. SINCE
THE THUNDERSTORMS WILL LIKELY BE SLOW MOVING...ANY WHICH DEVELOP
MAY LINGER OVER A PARTICULAR AREA FOR A RATHER LONG TIME...POSING
A RISK OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING IN THE MOUNTAINS AND ACROSS THE ANTELOPE VALLEY. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. ONCE
AGAIN...ANY THUNDERSTORMS WILL LIKELY BE SLOW MOVING...AND
MAY LINGER OVER A PARTICULAR AREA FOR A RATHER LONG TIME. THIS
WILL POSE A RISK OF FLASH FLOODING.

BRUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, N Los Angeles T X N

When
July 17, 11:49 AM PST to July 21, 6:00 PM PST
Where
N Los Angeles T X N forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD

Wildfire, Santa Clarita Valley

When
July 17, 11:49 AM PST to July 21, 6:00 PM PST
Where
Santa Clarita Valley forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411437, 5411438.